Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 1, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Mar 16, 2016, 9:24 PM EDT for 4 counties in Pennsylvania. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 16, 2016, 9:24 PM EDT (01:24 UTC)
- Expired
- Mar 16, 2016, 10:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Wayne County, PA
The radar
The Binghamton radar (KBGM), 106 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 9:40 PM EDT | HAIL 1 | Pittston, PA | NICKEL TO QUARTER SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
934
WUUS51 KBGM 170124
SVRBGM
PAC069-079-103-127-170200-
/O.NEW.KBGM.SV.W.0001.160317T0124Z-160317T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
924 PM EDT WED MAR 16 2016
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LUZERNE COUNTY IN NORTHEASTERN PENNSYLVANIA...
SOUTHERN LACKAWANNA COUNTY IN NORTHEASTERN PENNSYLVANIA...
SOUTHWESTERN WAYNE COUNTY IN NORTHEASTERN PENNSYLVANIA...
WEST CENTRAL PIKE COUNTY IN NORTHEASTERN PENNSYLVANIA...
* UNTIL 1000 PM EDT
* AT 924 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PITTSTON...
MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
MOOSIC AROUND 930 PM EDT.
DUNMORE...MOSCOW AND ELMHURST AROUND 940 PM EDT.
LEHIGH AND GOULDSBORO AROUND 945 PM EDT.
STERLING...TRESSLARVILLE AND ANGELS AROUND 950 PM EDT.
ARLINGTON...LEDGERDALE AND LAKE ARIEL AROUND 955 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4133 7592 4154 7529 4129 7517 4123 7548
4123 7551 4122 7551 4116 7584
TIME...MOT...LOC 0124Z 251DEG 42KT 4128 7579
HAIL...1.00IN
WIND...60MPH
$$
RRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 8:23 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Mar 16, 8:23 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 823 PM EDT WED MAR 16 2016 .SYNOPSIS... MORE SHOWERS AND MAYBE AFTERNOON THUNDERSTORMS ARE EXPECTED THURSDAY, AHEAD OF A COLD FRONT. ONCE THE FRONT PASSES TO OUR SOUTH, COLDER AIR WILL MOVE IN CAUSING LINGERING SHOWERS TO MIX WITH AND CHANGE TO SNOW THURSDAY NIGHT AND FRIDAY. COLD AIR WILL LAST INTO NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... 820 PM UPDATE...STRONG JET MAX ALOFT WITH A SURFACE OCCLUSION IS CURRENTLY MOVING THROUGH THE AREA. IN ASSOCIATION WITH THIS SETUP SHOWERS AND SOME STORMS ARE STILL OCCURRING AT THIS HOUR ACROSS CENTRAL NY RUNNING FROM NEAR ELMIRA NE THROUGH THE FINGER LAKES TOWARD SYRACUSE AND ROME. SOME OF THESE STORMS COULD STILL CONTAIN SOME GUSTY WINDS AND SMALL HAIL EARLY THIS EVENING AS THE DYNAMICS AND SHEAR ARE QUITE STRONG. MOST OF THIS ACTIVITY LOOKS TO BE CONFINED TO CENTRAL NY. SHOWERS/STORMS MOVE OUT BY THE OVERNIGHT WITH CLEARING SKIES AND TEMPS DROPPING INTO THE UPPER 30S TO LOW 40S. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... 330 PM UPDATE... ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS AS SHORT WAVES MOVE THROUGH AND A SFC COLD FRONT SLOWLY DROP SE THROUGH THE AREA THURSDAY NIGHT. SOME AFTERNOON INSTABILITY WITH HIGHS IN THE 50S. MODELS SHOWING A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT. FOR NOW HAVE KEPT POPS AT CHANCE DUE TO TIMING DIFFERENCES IN THE MODELS. THURSDAY EVENING A FEW SHOWERS BUT FAIRLY QUIET AND MOSTLY RAIN. COLDER AIR ALOFT AND SFC TEMPS IN THE 30S WILL CHANGE THE RAIN TO SNOW FROM NORTH TO SOUTH. POPS ALSO INCREASE WITH ANOTHER SHORT WAVE AND AHEAD OF A SECONDARY COLD FRONT. ENOUGH PRECIP THAT A HALF INCH OF SNOW COULD ACCUMULATE ON GRASSY AREAS IN NY LATE THU NGT. FRIDAY A COLD LOW LEVEL NW FLOW BRINGING LAKE EFFECT SNOW AND RAIN SHOWERS. 850MB TEMPS DROP TO -12C. SHOWERS ALSO ENHANCED BY A SECONDARY COLD FRONT AS THE UPPER LEVEL DEEPEN. MORE ACCUMULATING SNOW ESPECIALLY IN THE MORNING ACROSS THE HIGHER TERRAIN OF CENTRAL NY. FRIDAY NIGHT AND SATURDAY A SFC HIGH PRESSURE AND UL WARMING AND RIDGE COMES IN WITH DRY SINKING AIR. AS USUAL WITH LAKE EFFECT MAY BE TOO FAST CLEARING THE CLOUDS AND SHOWERS LATE FRIDAY. EVEN WITH WARMING ALOFT SATURDAY WILL BE THE SAME OR COLDER THAN FRIDAY. STILL BELOW NORMAL WITH HIGHS IN THE 30S. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... XTNDD PD WILL BE CHANGEABLE WITH FAST MVG SYSTEMS AFFECTING OUR WX. DEEPENING LOPRES MVES OFF THE CST SUN AND MAY BRING SOME LGT SNOW TO THE FCST AS A WEAK INV TROF XTNDS NWRD FROM THE LOW. BHD THE LOW...COLD FNT APRCHS AND PASSES MON TRIGGERING SNOW SHWRS WITH SOME LAKE ENHANCEMENT. H8 TEMPS RCH AS LOW AS -15C EARLY TUE BEFORE REBOUNDING LTR TUE AND WED. WRM FNT PUSHES NORTH OF THE AREA EARLY WED AND MAY TRIGGER SOME LGT SHWRS. TEMPS REBOUND TO BACK ABV NRML ON WED. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... SFC OCCLUSION IS MAKING ITS WAY THROUGH THE TERMINALS EARLY THIS EVENING WITH OCCASIONAL MVFR CONDITIONS IN SHOWERS/THUNDERSTORMS STILL POSSIBLE THROUGH 02Z. BEHIND THIS BOUNDARY DRIER AIR WILL MAKE FOR VFR CONDITIONS THROUGH THURSDAY MORNING WITH JUST MID/HIGH LEVEL CLOUDS. THURSDAY AFTERNOON AS SFC COLD FRONT APPROACHES THE REGION SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS ARE POSSIBLE. FOR NOW INCLUDED A TEMPO GROUP FOR MVFR RAIN SHOWERS BETWEEN 18Z-22Z EXCEPT AT KBGM/KAVP 20Z-24Z. LIGHT SOUTHWEST WINDS OVERNIGHT INCREASING TO 10-15 KNOTS ON THURSDAY MORNING WITH GUSTS AROUND 25 KNOTS FROM MID MORNING THROUGH LATE DAY. .OUTLOOK... THU NGT AND FRI...OCNL RESTRICTIONS DUE TO RAIN AND SNOW SHWRS. SAT AND SUN...VFR. MON...PSBL MVFR IN SCT SNOW SHWRS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...PCF/TAC NEAR TERM...PCF/TAC SHORT TERM...TAC LONG TERM...DGM AVIATION...RRM
Hazardous weather outlook, Mar 16, 3:44 PM EDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 344 PM EDT WED MAR 16 2016 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-171945- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 344 PM EDT WED MAR 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 16, 4:07 PM EDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
407 PM EDT WED MAR 16 2016
NYZ056-057-062-PAZ039-040-044-048-072-162045-
BROOME NY-DELAWARE NY-SULLIVAN NY-SUSQUEHANNA PA-LACKAWANNA PA-
NORTHERN WAYNE PA-SOUTHERN WAYNE PA-PIKE PA-
407 PM EDT WED MAR 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DELAWARE...
SOUTHEASTERN BROOME...WESTERN SULLIVAN...EASTERN SUSQUEHANNA...
LACKAWANNA...WAYNE AND NORTHERN PIKE COUNTIES ...
* AT 407 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HARPURSVILLE TO NEAR
SCRANTON...AND MOVING EAST AT 50 MPH.
* SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THESE
STORMS.
* STRONG THUNDERSTORMS WILL BE NEAR...
WINDSOR AROUND 410 PM EDT.
OLYPHANT...SANFORD AND ELMHURST AROUND 415 PM EDT.
DEPOSIT...ARCHBALD AND MOSCOW AROUND 420 PM EDT.
LAKE ARIEL...TRESSLARVILLE AND ARLINGTON AROUND 430 PM EDT.
WALTON...BLOOMING GROVE AND PAUPACK AROUND 440 PM EDT.
LACKAWAXEN...DOWNSVILLE AND GREELEY AROUND 445 PM EDT.
LAT...LON 4205 7470 4202 7478 4198 7471 4133 7481
4135 7574 4137 7577 4216 7565 4230 7465
TIME...MOT...LOC 2007Z 264DEG 42KT 4214 7561 4142 7571
RRMSpecial weather statement, Mar 16, 4:46 PM EDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
446 PM EDT WED MAR 16 2016
NYZ057-062-PAZ040-048-072-162115-
DELAWARE NY-SULLIVAN NY-NORTHERN WAYNE PA-SOUTHERN WAYNE PA-PIKE PA-
446 PM EDT WED MAR 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DELAWARE...SULLIVAN...EAST CENTRAL WAYNE AND NORTHERN PIKE COUNTIES
...
* AT 445 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CORBETT TO NARROWSBURG...
AND MOVING EAST AT 50 MPH.
* SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THESE
STORMS.
* STRONG THUNDERSTORMS WILL BE NEAR...
FOSTERDALE AROUND 450 PM EDT.
ELDRED AND ROSCOE AROUND 455 PM EDT.
BETHEL...WHITE LAKE AND HIGHLAND LAKE AROUND 500 PM EDT.
MONGAUP VALLEY...SMALLWOOD AND MAPLEWOOD AROUND 505 PM EDT.
MONTICELLO...MARGARETVILLE AND HARTWOOD AROUND 510 PM EDT.
FALLSBURG...WURTSBORO AND WOODRIDGE AROUND 515 PM EDT.
LAT...LON 4153 7444 4150 7449 4149 7468 4154 7517
4212 7511 4219 7450 4217 7446 4217 7447
4215 7450 4215 7453 4212 7456 4202 7478
4188 7446 4175 7457 4166 7443
TIME...MOT...LOC 2045Z 269DEG 42KT 4206 7504 4162 7508
RRMSpecial weather statement, Mar 16, 7:05 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
705 PM EDT WED MAR 16 2016
NYZ015-016-022-023-162330-
SENECA NY-YATES NY-SCHUYLER NY-STEUBEN NY-
705 PM EDT WED MAR 16 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SCHUYLER...
SOUTHWESTERN SENECA...NORTHEASTERN STEUBEN AND SOUTHEASTERN YATES
COUNTIES ...
* AT 704 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TYRONE...OR NEAR DUNDEE...MOVING NORTHEAST AT 40 MPH.
* SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.
* THIS STRONG THUNDERSTORM WILL BE NEAR...
ROCK STREAM AND PORTER CORNER AROUND 710 PM EDT.
DUNDEE...HECTOR AND STARKEY AROUND 715 PM EDT.
HIMROD AROUND 720 PM EDT.
LODI STATION...CAYWOOD AND MAYS MILLS AROUND 725 PM EDT.
OVID...INTERLAKEN AND DRESDEN AROUND 730 PM EDT.
LAT...LON 4276 7689 4273 7675 4258 7664 4255 7667
4255 7670 4252 7670 4243 7678 4230 7697
4248 7719
TIME...MOT...LOC 2304Z 220DEG 33KT 4245 7703
PCFSpecial weather statement, Mar 16, 8:04 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 804 PM EDT WED MAR 16 2016 NYZ025-044-055-056-170030- BROOME NY-TIOGA NY-CORTLAND NY-TOMPKINS NY- 804 PM EDT WED MAR 16 2016 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CORTLAND... NORTHWESTERN BROOME...CENTRAL TOMPKINS AND NORTHEASTERN TIOGA COUNTIES ... * AT 804 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ITHACA...MOVING EAST AT 40 MPH. * SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM. * THIS STRONG THUNDERSTORM WILL BE NEAR... BESEMER AND BROOKTONDALE AROUND 810 PM EDT. SLATERVILLE SPRINGS AROUND 815 PM EDT. CAROLINE...DRYDEN AND FREEVILLE AROUND 820 PM EDT. RICHFORD AND HARFORD AROUND 825 PM EDT. MARATHON...VIRGIL AND SOUTH CORTLAND AROUND 830 PM EDT. LAT...LON 4234 7659 4252 7662 4260 7601 4230 7596 TIME...MOT...LOC 0004Z 264DEG 36KT 4244 7651 RRM
Special weather statement, Mar 16, 9:00 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
900 PM EDT WED MAR 16 2016
PAZ044-047-170130-
LACKAWANNA PA-LUZERNE PA-
900 PM EDT WED MAR 16 2016
...STRONG THUNDERSTORMS WILL AFFECT LUZERNE AND SOUTHWESTERN
LACKAWANNA COUNTIES ...
* AT 859 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER POND HILL...OR 9 MILES NORTHEAST OF BERWICK...MOVING NORTHEAST
AT 50 MPH.
* SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.
* THIS STRONG THUNDERSTORM WILL BE NEAR...
SPRINGTOWN AROUND 905 PM EDT.
MOUNTAIN TOP AROUND 910 PM EDT.
EDWARDSVILLE...SUGAR NOTCH AND FAIRVIEW HEIGHTS AROUND 915 PM EDT.
WILKES-BARRE...LUZERNE AND BEAR CREEK AROUND 920 PM EDT.
PITTSTON AND WEST WYOMING AROUND 925 PM EDT.
OLD FORGE...MOOSIC AND GLENDALE AROUND 930 PM EDT.
LAT...LON 4100 7621 4105 7623 4114 7623 4113 7627
4118 7631 4139 7593 4144 7572 4118 7558
4107 7583
TIME...MOT...LOC 0059Z 240DEG 42KT 4114 7612
PCFThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 9:00 PM EDT | Special Weather Statement | BGM | Luzerne | 30 min |
| Mar 16, 10:00 PM EDT | Special Weather Statement | BGM | Pike | 30 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.